by Neil Bauman, Ph.D.
© Oct 11, 2007; revised Jan 9, 2019
A person asked: “Is Cipro ototoxic?”
Cipro is one of the brand names of the generic antibiotic Ciprofloxacin. Ciprofloxacin belongs to the Quinolone class of drugs, all of which can be quite ototoxic.
Ciprofloxacin can cause severe hearing loss, loud tinnitus, ataxia, dizziness, nystagmus, vertigo and ear pain to name the more common ototoxic side effects. Thus, take this drug with caution, or better yet, never take it at all.
I say this because hundreds upon hundreds of people have reported to the FDA that taking Ciprofloxacin caused their hearing loss. Hundreds upon hundreds more reported getting tinnitus. Furthermore, thousands of people have reported various balance problems from taking this drug.
Apart from the thousands of people that have reported their ototoxic woes to the FDA, numbers of people have told me their experiences after taking Ciprofloxacin. For example, one lady reported,
I only took Ciprofloxacin for three days which resulted in profound bilateral hearing loss, tinnitus and inner ear damage that affects my balance.
Another lady explained,
I took Ciprofloxacin for an infection and within 2 days I developed severe vertigo and ringing in my ears.
A man related,
I took Cipro for severe prostate infection. The ringing in my ears became so loud I could not sleep. My ears felt plugged and my neck muscles became so tense I was nauseous. I have lost a significant amount of hearing in both ears and now wear hearing aids.
A lady lost her hearing in one ear after taking Ciprofloxacin for just 3 days. She wrote,
I went to the doctor with a sinus infection. He gave me a prescription for Ciprofloxacin. I took one pill that evening (Wednesday), then took one the next morning and evening for the next three days, a total of 7 pills in all. By the time I took the 7th pill Saturday evening I had this awful popping, ringing, crackling sound in my left ear, and was deaf in that ear. My hearing has not returned at all, and that was a month ago now.
A man reported,
I was prescribed 500 mg Cipro twice daily for 28 days for a slightly-elevated PSA. A minor case of tinnitus is now a major case in both ears with about a 95% hearing loss in the right ear.
Note that you don’t have to take high doses of Ciprofloxacin in order to have ear problems. Even the tiny doses used in eye drops can permanently damage your hearing. For example, a woman explained,
I took 0.3% Ciloxan eye drops for two weeks following cataract surgery. My hearing was severely affected, then slowly picked up a bit. I did not make the connection until the same happened following my second cataract surgery—again with taking 0.3% Ciloxan. I now have to wear two hearing aids.
Nor was this just an isolated case. Another lady reported,
I took 2 (literally just two) drops of eye-drops containing Ciprofloxacin prescribed by my doctor for an eye-infection and suffered permanent hearing loss and life-long tinnitus for my ear on the same side This happened 8 years ago now.
As noted above, it’s not just your hearing that Ciprofloxacin destroys. It can also wreck your balance. As one man lamented,
Six years ago I took 3 rounds of Cipro and I had, and still have, horrible ototoxic symptoms: vertigo (It feels like I’m moving and gravity is violently pulling me down in incremental waves), I also have tinnitus and a general lack of balance and coordination. I don’t go out of the house much because it is very uncomfortable to just walk around.
Therefore, if you value your ears, refuse to take Ciprofloxacin (or any of the other Fluoroquinolone class of antibiotics) until you have exhausted all other ways of getting rid of your infection. Fluoroquinolones such as Ciprofloxacin should be your last line of defense, not your first line of attack.
You can check out the ototoxic side effects of any drugs before you take them in “Ototoxic Drugs Exposed“. This book contains information on the ototoxicity of 877 drugs known to damage ears, including Ciprofloxacin.